jump to last post 1-4 of 4 discussions (5 posts)

St Johns Wort

  1. Rafini profile image80
    Rafiniposted 6 years ago

    I bought St Johns Wort and the bottle says its a mood enhancer - it doesn't say anything about detoxifying the body.  Also, I bought Ginseng and it says its for endurance and vitality, not for improving memory.  I took one of each and sure enough, within an hour I felt a little "cloudiness" leaving my brain.  smile

    How can I find out more about these natural substances?

    1. rebekahELLE profile image91
      rebekahELLEposted 6 years ago in reply to this

      there are quite a few hubs recently written which discuss it.
      you can find them in the topics category of natural and alternative medicine.
      you have to be careful with this herb and it shouldn't be taken with any heart medications.
      there is a hubber here, dr. cherie who is very knowledgeable.
      she left this comment on one of my hubs about herbal health.

      wordscribe41  says:
      4 days ago

      Nicely done. I'm glad you mention some of the dangers, too. St. John's Wort has a whole host of dangers, especially for people already taking serotonin specific reuptake inhibitors (SSRI's). It's amazing how many people don't realize the dangers of some of these non-regulated herbs. Great information. I hope you're well!

      Dr. Cherie  says:
      4 days ago

      Hi wordscribe41

      The danger is not really in the Hypericum (St. John's Wort) but in the ssri's (Selective serotonin reuptake inhibitors), which are in themselves dangerous. You are straight on that they are not to be mixed. However, most people who need serotonin will become even more deficient while taking ssri's. My physician husband and I work a lot with neurotransmitters. SSRIs, if used properly,which often they are not, can relieve symptoms of depression by blocking the re absorption (reuptake) of serotonin. This leaves more serotonin available in the brain. However, because it does not address the "cause", which makes the original deficiency worse, much like an addiction or dependency. If anything "mimics" a neurotransmitter, the mechanism that makes it slows down production even more, because it is "fooled" by the imposter. The brain then makes receptors for the ssri's, which is why it is most difficult to get off them. Few of our patients are sever enough to need them. We put them on "brain food" and naturally re-build their serotonin production, usually with 5htp (hydroxy tryptophan), which breaks the brain/blood barrier and is converted by the brain to serotonin. Of course they also take the basic nutrients that re-build a healthy brain.

      No one on ssri's should EVER try to stop them on their own. They should seek the advise of a knowledgeable physician who will slowly wean them.

  2. 0
    lynnechandlerposted 6 years ago

    There are several hubs on both I believe and then Google is your friend just be careful about what you read.

  3. WriteAngled profile image91
    WriteAngledposted 6 years ago

    SJW has been found to be as effective as SSRIs in some studies. However, it does interact with a huge number of conventional medications.

    I have a hub on interactions between herbal remedies and conventional medications. It includes information about SJW and ginseng.

  4. Rafini profile image80
    Rafiniposted 6 years ago

    oh, duh!  i'm online and not even thinking about it!  lol
    i can look up info anytime!   lol

    Thanks!  smile